This is Going to be a Long One

So much has happened since my divorce was final I am going to start at the end and do sort of a flash back thing until I lose track of which order everything came in.  Please follow along…

The elation and anticipation of being off for the summer was thwarted because I had to ween myself off Pristiq. Withdrawal symptoms have been complete exhaustion, not eating, and brain zaps to name a few.

I planned this withdrawal very carefully.  Two years ago, I stopped taking Abilify because of twitching in my legs.  Two weeks later I fell into a deep depression.  I was put on Seroquel.  Two weeks later, another depression because the dosage wasn’t high enough.

One of the things I am terrible at is judging my state of mind.  I think it goes back to 43 years of coping with my moods alone.  I had to mask them from others and myself.  Not recognizing my last decent into into hell, my therapist and I came up with a 10 point question sheet to ask myself if I’m feeling different.  It makes me feel more secure.

I spoke to Tristan about needing his help if I go into a depression.  I spoke to Allison and told her if this happened she should call Tristan if I couldn’t.

After two weeks of careful planning the withdrawal and doing everything I’m supposed to do I took a dive.  It was more like a crash and burn; I don’t even remember the dive.

Getting Tristan’s help was more stress that help so I called the only sane person I know, my sister.  I started to cry and she said to call my psychiatrist.  I did and he called me back very quickly. My sister had called his office and said it was an emergency.  My Dr asked if I was suicidal because my sister had threatened to call an ambulance. Total overreaction.  Just writing this out makes me feel humiliated.  And I was and am.  What do they say about best laid plans?

The reason I had to stop taking Pristiq is because it was causing “Serotonin Syndrome”.  I had all the classic signs especially the hypo-mania.  I used to look forward to this little gem in my non-medicated un-diagnosed life.  Now it really sucks.  No pleasure from it, just agitation, irritability, poor sleep and all the other bad traits.

I wrote most of this blog the day after the crash.  I must have lost my concentration at the end because I had begun writing in a “stream of consciousness” style.

I wrote about how nobody understands, how I can’t trust anyone to be there, why am I even trying so hard, what is there to live for……

I know that is how I truly felt.  It’s not true today.

It’s just me and Allison now.  I am alone to take care of me.  I have always taken care of Allison on my own, but I’ve always had help for me.

I’m going down another half dose this week, I’ll be brave.

Advertisements

“The Great Christmas Crash of 2015”

I have been going to post around ten times in the last month. Each time starting, writing a line and giving up. I just haven’t been able to express myself in the same way since “The Great Crash of Christmas 2015”.

To bring you up to speed of my saga, I was suffering from tardive dyskinesia (uncontrolled muscle movement), a side effect of Abilify.  I had an urge to clench and un-clench my right leg and tap my left foot. My doctor and I decided to go off Abilify. Two weeks later I had a depressive meltdown. I went the next day to my psychiatrist and I started on Seroquel.

I was doing fine on that for about another two weeks until the depression hit again. I had no idea how bad I really was. The week of Christmas was a nightmare for me. The in-laws were here, my mom had died at Christmas just last year, Emily and kids weren’t there and my sister and Dad weren’t coming. I would excuse myself every night at 6 o’clock, go to my bedroom and drink wine. That didn’t put a dent in my mood. That should’ve been a clue, but still it wasn’t.

One morning I had a meltdown very similar to the last one six weeks ago. I called my dr to get in and he was out of the office on vacation. I couldn’t help crying on the phone to the receptionist. How humiliating. She gave me his cell number and I was too embarrassed to call so I texted asking for him to call at his earliest convenience. That’s right I was on the verge of suicide, but had the wherewithal to mind my manners.

He doubled my dosage of Seroquel. After a few days staying in bed watching every English mystery on Netflix , I finally felt better. John was amazing during this time. I will have to do a follow up on my new marriage soon.

After being on a prescription roller-coaster for the last three months all I can do now is stay the course and try to keep the fear at bay. I sometimes forget that even though medicated and a hell of a lot better, I still have a bipolar disorder to wrangle each day.

Hopefully I am back again, I would say normal, but that would be ridiculous.

[More to come, the rut of all ruts, drinking, medicinal weight gain, the turnaround of an abusive marriage, Adam Lambert, etc.  So much finally to  write about.]

 

Back on Abilify

Oh the sweet feeling just listening to music. I was doing just this, sampling some music on ITunes that I had heard on the radio.

Then I have to go all “warden” on the dogs and ruin the moment. The two are on some sort of “high alert” and have both sat up and looked at the closed bedroom door.

“Hey, you two can just lie back down, “I say, “Henry! Lie down! Ellie! Lie down!” If I don’t exert a disciplinarian tone they will both start barking. I guess it doesn’t matter, the mood is ruined, but not really.

Oh, I didn’t mention having to go back on the Abilify?

Yes, after being withdrawn from the medication for 26 days I was falling apart. I know a lot of you have have suffered depression. This was not your normal run of the mill depression (I’ve had that too), this was serious “cannot get out of bed and go into work” depression.

I went to my doctor.  I was so afraid to suffer more or different side effects from the Abilify again, I asked if he could recommend something else. The alternative was Seroquel. He didn’t give it rave reviews as far I was concerned. I was too scared and confused to make a decision. What should I take, the new one with sedation qualities or back on the Abilify and just persevere through the akathisias and the weight gain?

I called my sister sobbing, barely able to get my words out and she said, “Go home right now and take the Abilify. You have to get on top of this again before you can make any decision”.

So that is what I did. I feel better emotionally. It must have been totally out of my system because I lost 3 lbs without doing anything and the akathisias became less. I’ve been on it again for about two weeks. I’ve gained 2 lbs back and I think the akathisias is coming back.

It’s always a trade off, I realize that. I’m definitely making a trade off with my physical well being for my mental well being. It’s not really a choice when I think about it.

Abilify Side Effects/Withdrawal

Oh, where to begin. I suppose where I left off in August.

I still have my nervous clenching, now in my leg. It’s not a tapping, but a clenching. If I really concentrate I can stop it. The urge is still there, not a pleasant one, a very annoying one like an itch or when you want to pop your elbow or knuckles. I am also having trouble sitting still in general. The only time I get any relief is when I’m asleep and, of course, I can’t enjoy it.

I talked to my psychiatrist about it two months ago when it had been happening for about 6 weeks. He said it could be a side effect of the abilify. He said to see what happened with my psychologist and some relaxation training. Well I never did the relaxation training, I am a non-believer, it’s never worked for me at least.

Fast forward two months later, it’s worse and I am having more trouble controlling it. My doctor has diagnosed it as:

Akathisia – a movement disorder in which there is a feeling of inner restlessness and a strong urge to be constantly moving.

I do swear occasionally. I would love to let loose a tirade right now, but won’t in fear of offending anyone reading.

At my doctor’s backing I went off the abilify slowly. I have been totally off it now for about 5 days. Withdrawal symptoms are a crashing 4 day headache and listless/low grade depression, a little irritability, but not much else.

Since I still have the restlessness and clenching leg I started to research it on line to see if anyone else has this. I found a lot of people with it when taking abilify, some much worse than mine. I could have it in my face or arms. Mine is a little easier to conceal. The thing is that it could be permanent! I am just hoping the drug isn’t totally out of my brain yet.

This leads me to a real disappointment with my cocktail of medications I thought was tweaked to perfection. I’m also feeling a little sorry for myself.